Dexamethasone implant confined in Berger’s space
© The Author(s) 2016
Received: 21 April 2016
Accepted: 7 October 2016
Published: 13 October 2016
We reported a new complication after dexamethasone implant injection. The patient was treated by dexamethasone implant injection for diabetic macular edema. After injection, we report an implant stucked in Berger’s space behind the crystalline lens capsule in the visual axis. This situation resolved after cataract surgery and the implant moved to a less inconvenient localization.
KeywordsDiabetic macular edema Ozurdex implant Treatment complications Cataract
Dexamethasone implant is currently largely used in the treatment of diabetic macular edema, macular edema secondary to vein occlusions, uveitis or Irvine Gass syndrome. Efficacy and safety of this treatment are well documented. Complications of the implant injections such as migration in the anterior chamber throught iridotomy or in case of aphakia have already been described (Stepanov et al. 2015). Accidental injections into the crystalline lens (Coca-Robinot et al. 2014; Fasce et al. 2014) have also been reported. We describe here another complication after injection: the confinement of the implant in Berger’s space in the visual axis.
We report here the case of a 63 year-old diabetic woman presenting for diabetic macular edema and cataract. There was no history of previous blunt trauma to the eye. She was on oral hypoglycemic medications for her diabetes. On ophthalmological examination, best-corrected visual acuity was 20/63 in both eyes. The slit lamp examination revealed a bilateral cataract. Intraocular pressure (IOP), measured by Goldmann applanation tonometry was 19 mm Hg in each eye. Discs were healthy and not cupped. There was a severe no proliferative diabetic retinopathy in both eyes. We diagnosed a central diabetic macular edema on her left eye and decided to treat the edema before operating on cataract. A Dexamethasone implant injection was performed on her left eye. The injection technique and execution were unremarkable. The needle was inserted 4 mm away from the limbus in the inferior and temporal quadrant, directly, without scleral path towards the center of the eye. The needle was advanced until the sleeve touches the conjunctiva, and then the implant was injected.
Although complications of dexamethasone implant injections are rare, cases of retinal and vitreous hemorrhages after traumatic impact of a dexamethasone implant in vitrectomized eyes, or migration of the implant in the anterior chamber of the eye are described in the literature. To the best of our knowledge, this case of an implant confined in Berger’s space was not previously described. Berger’s space accumulation of pigment was already reported in cases of pigmentary glaucoma (Nagarajaiah and Shun-Shin 2011). It was observed that in case of break in Wieger’s ligament, corresponding to the connexion between the edges of the anterior vitreous limiting membrane and the periphery of the posterior surface of the lens, that pigment could flow in Berger’s space and accumulate there. Berger’s space corresponds to the space between the anterior hyaloid and posterior lens capsule. We suggested that for our patient, the implant lodged in this space after break of the Wieger’s ligament and stayed confined in this localization. Cataract surgery probably fragilized the Wieger’s ligament still intact and allowed the implant to move to a less inconvenient location for our patient.
We describe here the confinement of dexamethasone implant in Berger’s space in the visual axis, a yet undescribed complication after intravitreal injection.
PD has followed the patient and written the first draft of the case report. LQ and FF helped revising the draft critically for important intellectual content. AGA made substantial contributions to conception of the manuscript and gave the final approval of the version to be published. All the authors read and approved the final manuscript.
The authors are grateful to AVOPH.
Pierre Dubrulle and Lise Qu have nothing to disclose. Franck Fajnkuchen, and Audrey Giocanti-Aurégan reports personal fees from Allergan, Bayer, and Novartis outside of the submitted work.
The patient gave her consent for the use of her personal and medical information in the publication of this study and any accompanying images.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.
- Coca-Robinot J, Casco-Silva B, Armadá-Maresca F, García-Martínez J (2014) Accidental injections of dexamethasone intravitreal implant (Ozurdex) into the crystalline lens. Eur J Ophthalmol 24(4):633–636View ArticlePubMedGoogle Scholar
- Fasce F, BattagliaParodi M, Knutsson KA, Spinelli A, Mauceri P, Bolognesi G, Bandello F (2014) Accidental injection of dexamethasone intravitreal implant in the crystalline lens. Acta Ophthalmol 92(4):e330–e331View ArticlePubMedGoogle Scholar
- Nagarajaiah S, Shun-Shin GA (2011) Pigment deposition on the central aspect of the posterior lens capsule in pigmentary dispersion. Digit J Ophthalmol 17(4):69–71PubMedPubMed CentralGoogle Scholar
- Stepanov A, Codenotti M, Ramoni A, Prati M, Jiraskova N, Rozsival P, Bandello F (2016) Anterior chamber migration of dexamethasone intravitreal implant (Ozurdex®) through basal iridectomy (Ando) in a pseudophakic patient. Eur J Ophthalmol 26(3):e52–e54View ArticlePubMedGoogle Scholar